Diophantine Approximation, Ostrowski Numeration and the Double-Base Number System

Valerie Berthe 1 Laurent Imbert 2, 1, *
* Corresponding author
1 ARITH - Arithmétique informatique
LIRMM - Laboratoire d'Informatique de Robotique et de Microélectronique de Montpellier
Abstract : A partition of $x > 0$ of the form $x = \sum_i 2^{a_i}3^{b_i}$ with distinct parts is called a double-base expansion of $x$. Such a representation can be obtained using a greedy approach, assuming one can efficiently compute the largest \mbox{$\{2,3\}$-integer}, i.e., a number of the form $2^a3^b$, less than or equal to $x$. In order to solve this problem, we propose an algorithm based on continued fractions in the vein of the Ostrowski number system, we prove its correctness and we analyse its complexity. In a second part, we present some experimental results on the length of double-base expansions when only a few iterations of our algorithm are performed.
Document type :
Journal articles
Complete list of metadatas

Cited literature [27 references]  Display  Hide  Download

https://hal-lirmm.ccsd.cnrs.fr/lirmm-00374066
Contributor : Laurent Imbert <>
Submitted on : Tuesday, June 3, 2014 - 3:25:06 PM
Last modification on : Tuesday, December 11, 2018 - 5:16:02 PM
Long-term archiving on : Wednesday, September 3, 2014 - 10:35:45 AM

File

1011-4184-2-PB.pdf
Explicit agreement for this submission

Identifiers

  • HAL Id : lirmm-00374066, version 1

Collections

Citation

Valerie Berthe, Laurent Imbert. Diophantine Approximation, Ostrowski Numeration and the Double-Base Number System. Discrete Mathematics and Theoretical Computer Science, DMTCS, 2009, 11 (1), pp.153-172. ⟨lirmm-00374066⟩

Share

Metrics

Record views

241

Files downloads

626